Tennessee, 2015Flash Flood and Damaging Winds in Tennessee, July 12, 2015
July 12, 2015 · NWS OHX · 4 events in 2 counties and zones
An isolated supercell thunderstorm developed in southern Kentucky and moved southward across Clay and Jackson Counties during the afternoon hours on July 12, producing wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm developed in southern Kentucky and moved southward across Clay and Jackson Counties during the afternoon hours on July 12, producing wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 2:02 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 12, 2:02 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT SUN JUL 12 2015
.DISCUSSION...
...HOT WEATHER TO CONTINUE RIGHT ON THROUGH THE WORK WEEK WITH
RAIN CHANCES DIMINISHING ABOUT MID WEEK...
...HEAT INDICES ON MONDAY 100 TO 105...
WARM UPPER LEVEL ANTICYCLONE CENTERED OVER PANHANDLE OF TEXAS AND
SPRAWLED ACROSS MUCH OF SOUTHERN U.S. WILL MOVE LITTLE THROUGH
TUESDAY. THIS WILL KEEP MID STATE IN NORTHWEST FLOW ALOFT WHICH
MEANS PERIODS OF CONVECTION WORKING DOWN THROUGH OUR AREA OVER THE
NEXT SEVERAL DAYS. TIMING IS VERY DIFFICULT IF NOT IMPOSSIBLE IN
TERMS OF MESO CONVECTIVE SYSTEM'S THAT DEVELOP IN NORTHWESTERLY
FLOW BUT THINK ONE COULD COME DOWN FROM THE NORTH MONDAY NIGHT AND
AFFECT MAINLY THE EASTERN HALF OF MIDDLE TENNESSEE WITH A MORE
POTENT MCS DIVING DOWN FROM THE NORTH DURING THE DAY ON TUESDAY
AND INTO MIDDLE TENNESSEE TUESDAY EVENING AS A RATHER VIGOROUS
SHORT WAVE MOVES DOWN ON EASTERN SIDE OF UPPER RIDGE. SHORT WAVE
IS ASSOCIATED WITH RATHER STRONG VORTICITY. SOUTHERN PLAINS UPPER
RIDGE THEN BUILDS THIS WAY LESSENING RAIN CHANCES BEGINNING ABOUT
MID WEEK AND CONTINUING THROUGH THE UPCOMING WEEKEND WITH TEMPS
HEATING UP FRIDAY THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 75 95 75 93 / 10 20 20 50
CLARKSVILLE 74 94 75 93 / 10 10 20 40
CROSSVILLE 70 87 71 87 / 30 30 40 60
COLUMBIA 74 95 74 95 / 10 10 10 30
LAWRENCEBURG 74 94 74 95 / 10 10 10 30
WAVERLY 75 95 76 94 / 10 0 10 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BOYD
01
Hazardous weather outlook, Jul 12, 11:48 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1248 PM CDT SUN JUL 12 2015
TNZ005>011-023>034-056>066-075-077>080-093>095-131800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1248 PM CDT SUN JUL 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR MOST AREAS OF MIDDLE TENNESSEE THAT ARE EAST OF
INTERSTATE 65...AND A MARGINAL RISK ELSEWHERE IN THE MID STATE.
THE MAIN CONCERN WITH THE POTENTIAL SEVERE STORMS IS FOR DAMAGING
WINDS AND TORRENTIAL RAINFALL...ALTHOUGH SOME LARGE HAIL IS ALSO
POSSIBLE.
FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU REGION...HEAT INDEX
VALUES THIS AFTERNOON WILL RANGE FROM 100 TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY NIGHT...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS
ALL OF MIDDLE TENNESSEE...WITH THE GREATEST RISK IN THE
NORTHCENTRAL AND NORTHEAST PARTS OF THE REGION. THE MAIN CONCERN
WILL BE FOR DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL MAY OCCUR.
FOR TUESDAY AFTERNOON...THERE IS AN ENHANCED RISK OF SEVERE
THUNDERSTORMS FOR LOCATIONS AROUND AND EAST OF I-65...WITH A
SLIGHT RISK FOR THE REST OF MID STATE. DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE.
FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU REGION...MONDAY AND
TUESDAY AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105
DEGREES.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM TRAINED SPOTTERS MAY BE NEEDED TODAY THROUGH TUESDAY.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
LV
In the hours before
Special weather statement, Jul 12, 10:38 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 AM CDT SUN JUL 12 2015
TNZ010-011-033-034-066-121715-
CUMBERLAND TN-OVERTON TN-FENTRESS TN-PICKETT TN-CLAY TN-
1138 AM CDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUMBERLAND...
EASTERN CLAY...FENTRESS...SOUTHWESTERN PICKETT AND OVERTON COUNTIES
UNTIL 1215 PM CDT...
AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR CELINA...MOVING EAST AT 20
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
SOME LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...JAMESTOWN...CELINA...BYRDSTOWN...ALLARDT...DALE HOLLOW
LAKE...GRIMSLEY...AND CLARKRANGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING...ESPECIALLY IN AREAS THAT RECEIVED LOCALLY HEAVY
RAIN EARLY THIS MORNING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3656 8484 3599 8502 3610 8516 3613 8513
3614 8510 3615 8521 3617 8526 3636 8550
3640 8550 3644 8554 3658 8549
TIME...MOT...LOC 1634Z 284DEG 18KT 3648 8544
LVSpecial weather statement, Jul 12, 10:50 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 AM CDT SUN JUL 12 2015
TNZ005>009-023>032-056>065-075-077>079-093>095-122315-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-
DE KALB-WHITE-BEDFORD-COFFEE-WARREN-GRUNDY-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
GAINESBORO...COOKEVILLE...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...WAYNESBORO...LAWRENCEBURG...
PULASKI
1150 AM CDT SUN JUL 12 2015
...ESPECIALLY HOT AND HUMID THIS AFTERNOON...
HEAT INDEX VALUES WILL BE BETWEEN 102 AND 105 DEGREES THIS
AFTERNOON ACROSS MUCH OF MIDDLE TENNESSEE EXCEPT FOR PARTS OF THE
PLATEAU REGION WHERE READINGS WILL BE SLIGHTLY LOWER. ISOLATED
THUNDERSTORMS WILL BRING SOME RELIEF TO A FEW AREAS BUT OTHERWISE
IT WILL BE ESPECIALLY HOT MUCH OF TODAY.
IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON...HOT WEATHER SAFETY
SHOULD BE AN IMPORTANT PART OF YOUR PLANNING. IF POSSIBLE...LIMIT
YOUR TIME IN THE HEAT AND BE SURE TO DRINK ENOUGH WATER TO KEEP
YOUR BODY HYDRATED. ALSO...REMEMBER THAT CAR INTERIORS CAN BECOME
LETHAL IN A SHORT PERIOD OF TIME.
Special weather statement, Jul 12, 2:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT SUN JUL 12 2015
TNZ010-011-033-034-122130-
OVERTON TN-FENTRESS TN-PICKETT TN-CLAY TN-
335 PM CDT SUN JUL 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...PICKETT AND
OVERTON COUNTIES UNTIL 430 PM CDT...
AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 9 MILES NORTHEAST OF CELINA...MOVING SOUTHEAST AT 20
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY
MOVE FROM SOUTHERN KENTUCKY INTO THE UPPER CUMBERLAND PLATEAU.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...JAMESTOWN...CELINA...BYRDSTOWN...ALLARDT...PALL MALL...
DALE HOLLOW LAKE...GRIMSLEY...STANDING STONE STATE PARK...PICKETT
STATE PARK...CRAWFORD AND MOSS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE
STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3638 8472 3637 8473 3635 8473 3635 8474
3633 8474 3633 8477 3632 8479 3630 8480
3630 8482 3629 8484 3629 8487 3628 8488
3624 8488 3624 8489 3617 8521 3661 8569
3661 8515 3659 8480
TIME...MOT...LOC 2032Z 337DEG 19KT 3664 8537
LVThunderstorm Wind, Clay
- When
- July 12, 3:25 PM CST
- Where
- Clay County, 2.23 mi SSE of Baptist Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 36.449, -85.510
Power lines and two trees were blown down on Buzzard Lane and Turkey Town Road.
Thunderstorm Wind, Jackson
- When
- July 12, 4:13 PM CST
- Where
- Jackson County, Gainesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.350, -85.650
Trees were blown down and a roof was blown off a storage facility in Gainesboro.
Flash Flood, Jackson
- When
- July 12, 4:15 PM CST to 5:15 PM CST
- Where
- Jackson County, 2.04 mi NW of Gainesboro to 1.75 mi NNW of New Salem
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.374, -85.671
Several streets and the Gainesboro Elementary School were flooded in Gainesboro.
Thunderstorm Wind, Jackson
- When
- July 12, 4:20 PM CST
- Where
- Jackson County, Granville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.270, -85.800
Trees and power lines were blown down all along Granville Highway between the Smith County line and Gainesboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12 to 14, 201550 injured · 23 events
- Flash Flooding and Damaging Winds in West Virginia, July 12 to 14, 2015$3.9 million · 96 kt wind · 66 events
- Lightning Strike in South Dakota, July 12, 20151 death · 1 injured · 1 event
- Tornado and Hail in Minnesota, July 12, 2015$602,000 · EF1 · 43 events
- Flash Flooding and Flood in Ohio, July 12 to 17, 2015$2.8 million · 74 kt wind · 27 events
- Tornadoes and Hail in Minnesota, July 12, 2015EF2 · 41 events
- Flash Flooding and Hail in Kentucky, July 12, 2015$453,000 · 1 in hail · 28 events
- Flash Flooding and Lightning Strike in Indiana, July 12, 2015$400,000 · 9 events
- Tornado and Flash Flooding in Indiana, July 12, 2015$241,000 · EF0 · 6 events
- Hail and Damaging Winds in South Dakota, July 12, 2015$100,000 · 1 in hail · 13 events
- Damaging Winds in Wisconsin, July 12, 2015$100,000 · 57 kt wind · 10 events
- Lightning Strike in Florida, July 12, 2015$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595807, 595808, 595810, 595809.